zbMATH — the first resource for mathematics

On Stone’s theorem and the Axiom of Choice. (English) Zbl 0893.54016
The context of this highly interesting paper is the following: in Zermelo-Fraenkel set theory, the theorem of Tychonoff, i.e. the statement that any product of compact topological spaces is compact, is equivalent to the axiom of choice. On the other hand, Urysohn’s metrization theorem, that every regular second countable space is metrizable, is provable from just the ZF axioms alone. The present paper considers Stone’s theorem, that every metric space is paracompact, from this perspective by asking how heavily it depends on the axiom of choice. By a forcing argument the authors prove that it is consistent relative to ZF that there exists a (locally connected, locally compact) metric space that is not paracompact. It is even the case that Stone’s theorem cannot be proved from ZF+DC (principle of dependent choice). In the final section the authors consider the question whether ZF+certain weakenings of AC (e.g. Boolean prime ideal theorem, ordering principle, selection principle) imply Stone’s theorem.
Reviewer: M.Ganster (Graz)

54D20 Noncompact covering properties (paracompact, Lindelöf, etc.)
03E25 Axiom of choice and related propositions
Full Text: DOI
[1] Norbert Brunner, Folgenkompaktheit und Auswahlaxiom, Arch. Math. (Brno) 19 (1983), no. 3, 143 – 144 (German). · Zbl 0538.54003
[2] Dieudonné J.A., Une généralisation des espaces compacts, J. Math. Pures. Appl. 23 (1944), 65-76. · Zbl 0060.39508
[3] Eric K. van Douwen, Horrors of topology without \?\?: a nonnormal orderable space, Proc. Amer. Math. Soc. 95 (1985), no. 1, 101 – 105. · Zbl 0574.03039
[4] C. Good and I. J. Tree, Continuing horrors of topology without choice, Topology Appl. 63 (1995), no. 1, 79 – 90. · Zbl 0822.54001 · doi:10.1016/0166-8641(95)90010-1 · doi.org
[5] Paul E. Howard, Rado’s selection lemma does not imply the Boolean prime ideal theorem, Z. Math. Logik Grundlag. Math. 30 (1984), no. 2, 129 – 132. · Zbl 0519.03026 · doi:10.1002/malq.19840300902 · doi.org
[6] Thomas J. Jech, The axiom of choice, North-Holland Publishing Co., Amsterdam-London; Amercan Elsevier Publishing Co., Inc., New York, 1973. Studies in Logic and the Foundations of Mathematics, Vol. 75. · Zbl 0259.02051
[7] Kenneth Kunen, Set theory, Studies in Logic and the Foundations of Mathematics, vol. 102, North-Holland Publishing Co., Amsterdam-New York, 1980. An introduction to independence proofs. · Zbl 0443.03021
[8] A. Mostowski, On a problem of W. Kinna and K. Wagner, Colloq. Math. 6 (1958), 207 – 208. · Zbl 0086.04206
[9] Michael D. Potter, Sets, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1990. An introduction. · Zbl 0746.04001
[10] Mary Ellen Rudin, A new proof that metric spaces are paracompact, Proc. Amer. Math. Soc. 20 (1969), 603. · Zbl 0175.49702
[11] Stone A.H., Paracompactness and product spaces, Bull. Amer. Math. Soc. 54 (1948), 977-982. · Zbl 0032.31403
[12] Stephen Willard, General topology, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1970. · Zbl 1052.54001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.